• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

braveheart

Member
Joined
May 8, 2005
Messages
1,485
Points
36
Last week when I saw my GP we agreed that it's important I use propranolol again when I need, as I am feeling particularly vulnerable and raw, and noise particularly agitates me.

The thing is, I took one late evening last week, and I had insomnia all night. Well, mirtazapine sedated wakefullness, which is a really strange state. Then I was at work 9-5 all the next day and was disorientated and exhausted.

I see my GP again tomorrow. I want to ask her if there is a more sedative option if I need medication support in the evening. [propranolol is fine during the day]. [and I take mirtazapine about 30 minutes before I go to sleep. Between 9.45 and 10.15. Any earlier and I get early morning awakening.]

What do you folks think? What have you tried that's helped?

I'm kind of insecure about asking, as my treatment plan involves use of minimum medication. Which I agree with. When I have the support of my therapist. I'm 3 weeks into a 5 week break [am still kind of stunned I've made it through 3 weeks!] and things are delicate to say the least. I just need something to help me through.

Thanks.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
Re: sedative anti-anxiety?

According to the Discovery Health Drug Interaction Checker, these two medications, when prescribed together have the potential for drug/drug interaction which may be causing the reaction.

In addition there are other drug interaction issues with mirtrazapine including grapefruit juice affecting the absorption of the medication as well as potential for interaction at the level of the liver enzyme CYP450 3A4.

This is not to alarm you, but to provide you with some talking points when you speak to your doctor.

I'm kind of insecure about asking

I would propose an approach that is phrased as an inquiry of your doctor. You might say something like, "I experienced some peculiar sensations while taking my medications, and so I did some research on the internet. A drug interaction checker I read suggested these sensations may have been caused by an interaction of the meds I am taking. What is your opinion?"

IOW you don't want to appear to be challenging your doctor's judgment, but you want to inform your doctor as to what you read and want to get your doctor's opinion.

It is not unusual for a physician to be unfamiliar with some of the more obscure drug interactions, and by being a partner in your health care, you would be asking your doctor for her opinion on what you researched.

You may also want to make a list of all other medications both prescribed and over the counter including cough and cold preparations, digestive aids or herbal preparations you might be taking, so your doctor can make a judgment about any other sources of interaction causing your side effects.

What this means is that the meds you are taking are sharing a common metabolic pathway, thereby affecting the rate at which one or the other is being absorbed or eliminated from your system. The solution is to adjust the dose of one or the other or to prescribe a different compound that does not interact.

It's a common problem physicians solve and there is no need for concern.

Let us know the outcome
 
Last edited:

braveheart

Member
Joined
May 8, 2005
Messages
1,485
Points
36
Thanks for the information, Steve. I however don't think you were quite understanding my question. I'm sorry if I wasn't expressing myself better. I wanted to know what options there were for a medication I could take that sedated me in the evenings, rather than kept me awake, and could help me with anxiety.

I've been to see my GP. She advised that I take zopiclone to help me sleep on those evenings when my anxiety is high, rather than take propranolol which gives me insomnia.

The past couple of nights the people in the flat upstairs have had the TV on up until 2.00 in the morning. Its the vibration of the bass, rather than the volume as such, that agitates me and wakes me up/keeps me awake.
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
19,629
Points
113
. Its the vibration of the bass, rather than the volume as such, that agitates me and wakes me up/keeps me awake.

Of course, that's a very common problem with a very common solution of asking them to keep the noise down and then calling the police if they refuse to. When I was in college, at both of the 2 different apartment complexes I lived at, I got complaints about the bass so I would turn the bass all the way down, raise the treble, avoid certain high-bass songs especially at night, etc.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
I was proposing that the interaction of these two medications might be the cause of the insomnia.

Zopiclone is known as Immovane in North America and is used as a hypnotic (sleep aid). A summary of zopiclone can be found HERE

Many of the drug interactions I noted earlier have the same potential with this medication.

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking zopiclone, it is especially important that your doctor and pharmacist know if you are taking any of the following:

Other central nervous system (CNS) depressants (medicines that cause drowsiness) or Tricyclic or Tetracyclic antidepressants like mirtazapine (medicines for depression)?The CNS depressant effects of either these medicines or zopiclone may be increased, possibly leading to unwanted effects.

Zopiclone is also known to result in tolerance, that is no longer produce sleep after prolonged use and even cause a so-called paradoxical efect, which is to keep you awake after taking the medication.
 

braveheart

Member
Joined
May 8, 2005
Messages
1,485
Points
36
I can't assert myself with them. I can't even look at them. I avoid them. They are men and they scare me. I have no rights, its my mental illness that makes me sensitive. I have to live with it.

I am too vulnerable for this.

My meds have been prescribed by the area consultant psychiatrist and there is nothing else I have to take.
 

Top Bottom